Joined: Fri Sep 01, 2006 7:45 am
Location: Western Washington
Meds and side effects
We all know that meds have side effects. Here is my story of LBD and side effects of a couple, perhaps with some tips to assist you in sorting through the tangled medication maze.
Actually I have some really good news, my husband is getting better. A side effect for the medication for drooling (Trihexane) was building up in his system, and making him very aggressive, they took him off it, and his drooling is almost not noticable now!! and on the most part he is quite pleasant to be around. More good news, as a result of the drs finding that medications build up in his system, we were able to get him off Diltiazem for his "High Blood Pressure" Before mentioning all the side affects of Diltiazem with the Dr. I inquired of the nursing staff at the assited living facility what his blood pressures had been for last two months, then I plotted them on a graph and calculated the average so Dr. wouldn't have to spend his valuable time at the calculator, and presented the graph and list of side effects highlighted to the Dr. and asked him if it might be possible to take him off the Diltiazem, and see if perhaps some of these side effects might be related to Diltiazem, and due to the fact that his BP was on the average in the low 130's over 80's he agreed to try it. Daily monitoring of BP was done for a week after, and then just weekly since. After about 5 weeks he is doing better physically, emotionally and mentally. We went through a short period of a couple weeks where he was taking tumbles, but always landed gently, now after about 3 weeks of physical therapy he is walking better. I attribute the tumbles (but have no proof of this) to his legs and feet getting all tangled up especially when trying to turn, and with his body getting rid of the Diltiazem, his body needed to learn how to walk again, without the Diltiazem in his system. Note: Some of the side effects of Diltiazem are:altered way of walking, joint pain, hallucinations, abnormal dreams, ankle swelling, arrhythmia, depression, difficulty sleeping, excessive urination at night, muscle cramps, tremor, and there are other side effects than what I have mentioned. AND a possible symptom of overdose can be fainting there are other symptoms of overdose as well (an overdose can be caused by a buildup of med in the body, and/or by taking 2-3 pills in 24 hours when only one pill should be taken) After a couple of weeks being off Diltiazem, I noticed that his color has returned to his face, he is looking so much better. The occassional tremors he had previously experienced are basically gone.
You might be suprised what side effects may be caused by meds. You might want to check out healthsquare.com, and do searches on the internet for the meds your LO is on. It helps to find more than one list of side effects, as some times some side effects are omitted on one list and present on another. The overdose of Diltiazem and fainting really caught my attention, and was not listed on all websites I checked out, so do some research. I hope you will find a Dr. that will listen to what you have to say. If high BP is present in your LO, you may want to inquire about the possibility of switching to a different med, but as always with LBD patients, run all med changes by the neurologist. Keep in mind that some meds need to be tapered off slowly. You can't stop some meds cold turkey without possible harm or death to patient. AGAIN and I cant stress this high enough all med changes should be run by the doctors.
You may want to consider doing a spread sheet listing all the health related issues in the first column on left then put the meds your LO is taking at the top of each column to the right, then put X markes under each medication when it has a side effect listed that your LO has, you might be suprised to find a med that has many side effects that your loved one has developed... Then do your homework and approach your Dr. gently. One other suggestion is that you keep your spread sheet at home when you approach the doctors as it might not be received in a positive manner.
Caregiver for Husband diagnosed with LBD married 26 years
Joined: Thu Sep 07, 2006 7:40 pm
Location: Chelmsford, MA
Thank you so much for all the information you have given us. I am going to do exactly as you mention with the spreadsheet; as Mom is on several meds...especially, heart meds. She is 79 and newly DX with LBD, previously Frontal Lobe Dementia for six+ years. I am going to see a new neurologist and I will run this by her, gently.
Your husband is very lucky to have you. I know most doctors do the best they can, but they do have lots of patients and they just don't have the time to do the research on our LO that we as caregivers can and they also don't know them as we do. I find that to be the biggest problem. I find even on the support sites when I get opinions on my Mom, sometimes it is difficult because they don't know her like I do and what someone might say to do, I know
isn't going to work. But, everyone means well. So, I have learned not to get into those kinds of posts...I have to do what I feel is right and go with my gut instinct. Well, that's a little bit off the topic...so I will close with a great big thank you to you for sharing. Your information was very helpful. Take care,
Caretaker Daughter of 79 YO MOM with Vascular Dementia & AD